Cases & Commentaries

Misread Label

Commentary By Bryony Dean Franklin, PhD

The Case

An infant was born with sluggish respirations.
During labor the infant’s mother had received meperidine
[Demerol, a pain medication], a narcotic with a half-life of
2.5-4.0 hours in adults and 12-39 hours in neonates. The physician
started resuscitation and ordered naloxone [an opiate antagonist].
Shortly after administration of the medication, the infant’s
condition began to deteriorate further.

Prompted by the proximity of the deterioration to
the administration of the naloxone the physician checked the
packaging of the drug. The syringe had inadvertently been filled
with Lanoxin [digoxin, a cardiac medication] instead of naloxone.
The packages of both drugs, made by the same manufacturer, were
almost identical. ECG revealed bi-directional ventricular
tachycardia, consistent with digoxin toxicity.

Approximately 1 hour later the infant died. A
post-mortem digoxin level was 17 ng/ml (therapeutic range 0.8 to 2
ng/ml).

The Commentary

What does this tragic case tell us, and more
importantly, what can we learn from it? Following symptoms of
meperidine toxicity, a doctor prescribed naloxone, an appropriate
antidote. However, digoxin, a cardiac glycoside, was administered
instead, and the baby died of digoxin toxicity.

On face value, it is almost impossible to imagine
how this could have occurred. However, when one realizes that the
brand name of digoxin is Lanoxin®, and that in this case both
drugs were made by the same manufacturer and presented in similar
packaging, it may be slightly easier to understand how the error
happened. Both are drugs that would be stocked on a typical
neonatal unit, and the doses used are similar. The intravenous dose
of naloxone recommended for use in newborn babies is 10 mcg/kg
every 2-3 minutes, and a digoxin loading dose is 10 mcg/kg to 17.5
mcg/kg depending on the age of the baby and whether he was full
term. If whoever administered the drug confused naloxone with
Lanoxin, either because she thought this was the brand name for
naloxone, or simply because the name on the packaging was misread,
there would be few cues to suggest that the wrong drug had been
selected until after it had been administered.

How Often do Errors of This Nature
Occur?

Observational studies in hospitals have reported
administration errors in 3%-8% of doses in the United Kingdom (UK)
(1,2),
and in 0.6%-14.6% in the United States (US) (3), excluding wrong time errors. Methods and definitions
vary, so it is difficult to compare studies directly, but it is
clear that administration errors are not uncommon. Wrong drug
errors are typically a smaller proportion of these, occurring in
about 0.2% of all doses given.(4)
Fortunately, most administration errors do not result in outcomes
as tragic as in this case.

Causes of Wrong Drug Administration

Little is known about the true causes of
administration errors like this one. However, studies have examined
the causes of prescribing errors (5) and
other types of medical error (6)
using psychological models of human error. In addition to exploring
why the error occurred at the level of individuals at the "sharp end," such studies
also aim to identify the organizational and environmental factors
that make errors possible. The objective of identifying these
latter factors is that actions here are likely to have the most
impact in preventing future errors. While there have been no
in-depth studies of the causes of administration errors, similar
packaging, and look-alike or sound-alike names (7) are considered important contributing factors.

Incident Investigation

There are various approaches to investigation.
For example, the Clinical Risk Unit in the UK has developed a
protocol for the investigation and analysis of adverse events in
clinical practice (8)
based on a well-known model of human error.(9) This method requires training to be used effectively,
but involves interviewing staff involved to identify care
management problems and why each occurred. The investigation aims
to identify contributing factors at the level of the institution,
organization and management, work environment, team, individuals,
task, and the patient.(10)
Such an approach would likely be useful in investigating this
incident, and would highlight more wide-reaching issues than the
simple fact that someone gave the wrong drug.

What Systems Might Prevent This Type of
Error?

Defenses could be built in at many stages,
depending on the outcome of the investigation. These may include
purchasing products from different manufacturers, reviewing how
look-alike and sound-alike products are stored, and highlighting
drugs that could potentially be confused. Another approach may
involve improving systems of communication between prescribers and
nursing staff. It has been proposed that all medication orders
should include the indication for which the drug is being used, as
this may prevent some errors (though probably not in an urgent
situation such as this one). In this case, had the physician
indicated that the baby was being treated for opiate toxicity, the
nurse might have hesitated to draw up a cardiac glycoside.

More global changes are needed to increase the
risk assessment carried out when naming medicinal products, to
minimize the risks of mix-ups occurring. The Institute for Safe
Medication Practices provides proprietary reviews of proposed
names, trademarks, packaging, and labeling for pharmaceutical
industry clients in an
attempt to prevent potentially confusing names. Unfortunately, such
reviews are not yet compulsory.

Should This Error be Disclosed to the
Parents?

Experts in medical ethics and professional
organizations all endorse disclosure of errors. A recently
published exploration of both patients’ and physicians’
attitudes toward medical error disclosure, which used scenarios
with errors specifically involving medication, found that patients
wanted disclosure of all harmful errors and sought information
about what happened, why, and how similar errors will be prevented
in the future.(11)
There was less agreement over whether near misses should be
disclosed. Physicians agreed that harmful errors such as this one
should be disclosed, but the report found that they "chose their
words carefully" when telling patients about errors. Although
physicians disclosed the adverse event, they often avoided stating
that an error had occurred, why it happened, and how it would be
prevented. These findings back up those of other studies (12)
from the viewpoints of both doctors and patients.

Take-Home Points

  • Errors in drug administration
    occur relatively often.
  • Packaging and look-alike/sound-alike drugs are
    thought to be important contributing factors.
  • Risk assess
    look-alike and sound-alike products and consider how they are
    stored.
  • Improving communication between medical and
    nursing staff may help to prevent errors.
  • Patients and their families want disclosure of
    errors, along with information on how similar errors will be
    prevented in the future.

Bryony Dean Franklin, PhD
Director, Academic Pharmacy Unit
Hammersmith Hospitals NHS Trust and The School of Pharmacy,
University of London.

References

1. Dean BS, Allan EL,
Barber ND, Barker KN. Comparison of medication errors in an
American and a British hospital. Am J Health Syst Pharm.
1995;52:2543-9.[ go to PubMed ]

2. Taxis K, Dean BS,
Barber ND. Hospital drug distribution systems in the UK and
Germany—a study of medication errors. Pharm World Sci.
1999;21:25-31.[ go to PubMed ]

3. Allan EL, Barker
KN. Fundamentals of medication error research. Am J Hosp Pharm.
1990;47:555-571.[ go to PubMed ]

4. Dean BS, Barber
ND. The effects of a patients’ own drugs scheme on the
incidence and severity of medication administration errors. Int J
Pharm Pract. 2000;8:209-16.

5. Dean B, Schachter
M, Vincent C, Barber N. Causes of prescribing errors in hospital
inpatients: a prospective study. Lancet. 2002;359:1373-8.[ go to PubMed ]

6. Stanhope N,
Vincent C, Taylor-Adams SE, O’Connor AM, Beard RW. Applying
human factors methods to clinical risk management in obstetrics. Br
J Obstet Gynaecol. 1997;104:1225-32.[ go to PubMed ]

7. Lambert BL.
Predicting look-alike and sound-alike medication errors. Am J
Health Syst Pharm. 1997;54:1161-1171.[ go to PubMed ]

8. Vincent C,
Taylor-Adams SE, Chapman EJ, Hewett, et al. How to investigate and
analyse clinical incidents: clinical risk unit and association of
litigation and risk management protocol. BMJ. 2000;320:777-81.[ go to PubMed ]

9. Reason JT. Human
Error. New York: Cambridge University Press;
1990.

10. Vincent C.
Understanding and responding to adverse events. N Engl J Med.
2003;348:1051-6.[ go to PubMed ]

11. Gallagher T,
Waterman AD, Ebers AG, Fraser VJ, Levinson W. Patients’ and
physicians’ attitudes regarding the disclosure of medical
errors. JAMA. 2003;289:1001-7.[ go to PubMed ]

12. Hingorani M, Wong
T, Vafidis G. Patients’ and doctors’ attitudes to
amount of information given after unintended injuries during
treatment: cross-sectional, questionnaire survey. BMJ.
1999;318:640-1.[ go to PubMed ]